Does anyone know of a connection between ADT and high blood pressure? My bp was normal all my life until ADT. I've been on Zoladex for 1 1/2 years, and over that time I've become hypertensive. My bp used to be about 120/65, and now it's about 148/85. I haven't found any literature on this except for one article declaring there's no such link, but thought I'd see if anyone in the forum knew anything or had any personal experience with this. I'm 66, and so this could simply be a function of age, but ADT's effects are so varied, one never knows. I am now on a diuretic, but it's not working, so we might try a higher dose or something else. Btw, this problem preexisted COVID, so I don't think pandemic-related stress is an issue. Maybe it's just the stress of life or of cancer in particular.
ADT and hypertension?: Does anyone know... - Prostate Cancer N...
Prostate Cancer Network
WELL KNOWN and well documented.
Thanks for the article. I've read other scientific articles claiming ADT effects on various aspects of cardiovascular health but specifically not on hypertension, but this article clearly takes the opposite view. My rise in bp is alarming and very concerning, which led me to wonder if indeed there is a link. I had no cardiovascular risk factors before ADT and no family history as well, and so I suspected (and still do) that hormone suppression might be the trigger.
It is interesting, however, that the article -- in claiming a hypertensive effect -- references two studies that explore the link between hypertension and two ADT drugs that are used after the cancer spreads, not those (like Lupron and Zoladex) that are used as initial treatments. I have no idea if the two groups of drugs have different mechanisms that affect blood pressure differently, or if the same principles would apply to all ADT medications.
Disappointingly, my medical colleagues underplay the side effects of the medications they prescribe. My (very good) MO dismissed my concerns about ADT with "Oh, a few lifestyle changes will take care of that." That was a gross lie and over time I (politely and repectfully) told him so. I repeatedly declined ADT despite his recommendation and the RO's recommendation.
This willingness to underplay the bad side effects is endemic in the American physician, it seems. Honesty builds trust; dishonesty does not.
A gross lie. Drs like to deny
Good Afternoon jazzy53. ADT is connected to hypertension because ADT is also a medical condition which is contacted to drinking alcohol to much and Drugs but Hypertension can cause cardiac problems because it causes stress on the heart also if you drink a lot of Alcohol or take drugs these can also affect your heart and also Hypertension it's all contected to Hypertension And ADT. The best person to speak to is your GP as your condition could be caused by many factors. But personal I would contact NHS 111 about your blood pressure because the pressure is far too high and you are at risk of more serious complications if it is not treated properly. I am not allowed to say what could happen because you should consult with a physician or the emergency services via NHS111 . Good luck and stay safe always please keep us informed of how you get on with your progress. Peter
Short answer (my opinion / experience only) yes and A1C also.
I had coronary artery diseases and bypass surgery 11 years ago. My bp was elevated post op but well controlled with meds for 8 years prior to ADT.
More than a coincidence that it was suddenly out of control months into Eligard. As I stated, so was my sugar!! Added diuretic as well, and that seemed to help somewhat, but always high 150’s/90’s +/-).
Stopped Eligard, and about a year later, stopped diuretic too. Bp fine (still with previous meds(130’s / 70’s)). A1C #’s back in line too ( 5.4 to 6.8 back to 5.4).
Do you monitor your bp at home or just go by your dr’s results? I’ve ALWAYS had an issue with “white coat syndrome” so I regularly monitor at home and have come to expect a spike at the Dr’s office. Soooo I have this well documented to the extent that I had to prove to / stop my Dr’s who wanted to pour on the bp meds!!!!
Zoladex is not a risk factor for hypertension.
What about meds for BP. I was on those with ADT for 2 years and it kept my BP down. Hydrochlorothyacide and benicar for me
I've been 10 months on ADT - Degarelix. There is no change in my BP at all so far. Of course I have lost 5-6 pounds and my BMI is 23 if that is any help.
Hell yes!, my BP went up, same range as yours. So did lipid levels. So did cholesterol, I was always about 190, even when I ate super healthy. It shot up to 230, most of it the bad cholesterol. I am on meds for that now.
I am doing more walking for the BP, and doing stairs to get my heart rate up. I climb 12-16 flights of stairs most days, sometimes two times. It's really helped my wind. I can't run any more, my feet are shot.
As you point out, there is stress associated with cancer, and even more (for most men) with ADT, as they deal with feeling like s***, the sexlessness, the strain on what were previously romantic relations, crying, depression, straining to stay employed through mental fog, etc.
My BP is fairly normal but when I went to see my MO to announce that I was quitting ADT half way through my 24-month sentence, crying like a little kid, dealing with the fact that my sex life was over due to a botched RP and IMRT, by BP was 240 over 130.
At the end of the meeting, as he was leaving the room, my MO said, "I can see that your BP get elevated when you've realized that your dick doesn't work anymore."
Anecdotal also from my own experience - no changes to normal BP readings when on first line ADT (Firmagon and/or Lupron), but significant increase in both numbers when Zytiga is added. Numbers back to normal (120/80 for me, resting HR 48-52) within 2mos after stopping Zytiga.
My doctor prescribed a low-dose diuretic to lower my newly elevated (since ADT) blood pressure but it hasn't worked at all. It's stuck at about 147/82, up from 125/65 before ADT (and radiation). He didn't want to prescribe a non-diuretic for bp control because such drugs pose a risk of swelling, and my hands and feet are already stiff and swollen from this therapy -- particularly my hands, which have developed trigger fingers with associated pain. So it's a conundrum. He'll probably double the diuretic dose, which will mean worse urinary frequency on top of the frequency I already have. I can tolerate the urinary issue for the cause of restoring normal bp because my main priority is avoiding stroke or some other awful repercussion of hypertension. Btw, I get a lot of aerobic exercise and do some lifting too, and while the exercise is enormously helpful overall, it hasn't restored bp to a normal range.
Not what you're looking for?
You may also like...
and set on Proton therapy. The doctor recommends ADT for 3-6 months prior to, and during my proton...
been for others with and without ADT and the quality of life with ADT.
experiences after completing ADT. My biggest challenge right now is the ADT. I really want to feel...
but the ADT is throwing me for a loop. I'm trying to maintain some level of sexual function with...
there's no sign of improvement. One of my fears is that the ADT is causing the fatigue, which...